Alert archive / Mississippi / Tornado Warnings in 2009
Tornado Warning 78, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at May 4, 2009, 1:23 AM CDT for Forrest County, Mississippi. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2009, 1:23 AM CDT (06:23 UTC)
- Expired
- May 4, 2009, 1:45 AM CDT
- In force
- 22 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Forrest County, MS
The radar
The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:35 AM CDT | TSTM WND DMG | Macedonia, MS | THREE TREES WERE BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 6.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KJAN 040623 TORJAN MSC035-040645- /O.NEW.KJAN.TO.W.0078.090504T0623Z-090504T0645Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 123 AM CDT MON MAY 4 2009 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN FORREST COUNTY IN SOUTHEAST MISSISSIPPI... THIS INCLUDES THE CITY OF PETAL... * UNTIL 145 AM CDT * AT 123 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR PETAL MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... SUNRISE BY 130 AM CDT... MACEDONIA BY 135 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WARNING MEANS THAT A TORNADO IS OCCURRING OR IMMINENT. YOU SHOULD ACTIVATE YOUR TORNADO ACTION PLAN AND TAKE PROTECTIVE ACTION NOW. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING PENNY SIZED HAIL AND 60 MPH WINDS. && LAT...LON 3128 8927 3142 8928 3142 8913 3126 8913 TIME...MOT...LOC 0623Z 278DEG 19KT 3135 8924 $$ CME
2 follow-up statements
000 WWUS54 KJAN 040633 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 133 AM CDT MON MAY 4 2009 MSC035-040645- /O.CON.KJAN.TO.W.0078.000000T0000Z-090504T0645Z/ FORREST MS- 133 AM CDT MON MAY 4 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR CENTRAL FORREST COUNTY... AT 133 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR MACEDONIA MOVING EAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WARNING MEANS THAT A TORNADO IS OCCURRING OR IMMINENT. YOU SHOULD ACTIVATE YOUR TORNADO ACTION PLAN AND TAKE PROTECTIVE ACTION NOW. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND 60 MPH STRAIGHT LINE WINDS. && LAT...LON 3128 8927 3142 8928 3142 8913 3126 8913 TIME...MOT...LOC 0633Z 278DEG 19KT 3134 8918 $$ CME
000 WWUS54 KJAN 040640 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 140 AM CDT MON MAY 4 2009 MSC035-040649- /O.EXP.KJAN.TO.W.0078.000000T0000Z-090504T0645Z/ FORREST MS- 140 AM CDT MON MAY 4 2009 ...THE TORNADO WARNING FOR CENTRAL FORREST COUNTY WILL EXPIRE AT 145 AM CDT... THE SEVERE WEATHER THREAT HAS SHIFTED EAST INTO PERRY COUNTY AND THE TORNADO AND SEVERE THUNDERSTORM WARNINGS WILL BE ALLOWED TO EXPIRE AT 145 AM. HOWEVER...LOCALLY HEAVY RAIN AND CONTINUOUS LIGHT WILL CONTINUE FOR A BIT LONGER ACROSS NORTHERN FORREST COUNTY. LAT...LON 3128 8927 3142 8928 3142 8913 3126 8913 TIME...MOT...LOC 0639Z 278DEG 19KT 3134 8914 $$ CME
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 3, 9:50 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 3, 9:50 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 950 PM CDT SUN MAY 3 2009 .DISCUSSION...SURFACE ANALYSIS THIS EVENING SHOWS THE SURFACE LOW AROUND KELD WITH THE COLD FRONT STRETCHING TO SOUTHEAST TX...AND THIS IS PROGRESSING EASTWARD. RADAR IMAGERY CONTINUES TO SHOWS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING EAST ACROSS SOUTHERN PORTIONS OF THE CWFA...MAINLY ALONG AND SOUTH OF HWY 84. A FEW VERY ISOLATED SHOWERS HAVE BEEN SEEN ACROSS THE HWY 82 CORRIDOR THIS EVENING AS WELL. HAVE ADJUSTED WEATHER GRIDS TO KEEP SHOWERS AND THUNDERSTORMS OVER THE SOUTH...WITH ISOLATED LIGHT SHOWERS POSSIBLE OVER THE REMAINDER OF THE CWFA. THEN AFTER MIDNIGHT EXPECT SHOWER ACTIVITY TO MAINLY BE LIMITED TO THE SOUTHEAST. IT STILL LOOKS LIKE FOG WILL BE POSSIBLE OVERNIGHT WITH MOIST GROUNDS AND MANY LOCATIONS ALREADY SEEING CALM WINDS. SO WILL KEEP THAT WORDING IN THE GRIDS AS WELL. SOME TEMPERATURES ACROSS THE ARKLAMISS REGION...ESPECIALLY IN THE SOUTH HAVE ALREADY DIPPED BELOW THE ORIGINAL FORECAST LOW. SO HAVE ADJUSTED LOW TEMPERATURES DOWN FOR SEVERAL LOCATIONS. HAVE ADJUSTED HOURLY TEMPERATURES ACCORDINGLY. UPDATED PRODUCTS WILL BE SENT AND POSTED TO THE WEB SHORTLY. && .AVIATION...MAINLY VFR FLIGHT CATEGORIES ARE EXPECTED TO DETERIORATE TO MVFR AND EVEN PERIODS OF IFR DUE TO CEILINGS AND FOG DURING THE OVERNIGHT HOURS. MOIST GROUNDS WILL COMBINE WITH LIGHT WINDS TO BRING FOG AND LOW CLOUDS TO THE ENTIRE REGION DURING THE EARLY MORNING HOURS. CONDITIONS SHOULD BEGIN TO IMPROVE AFTER SUNRISE...GIVING VFR FLIGHT CATEGORIES BY THE AFTERNOON HOURS ON MONDAY. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 62 78 61 82 / 21 42 9 17 MERIDIAN 60 78 60 82 / 23 67 10 18 VICKSBURG 62 78 63 83 / 18 24 9 21 HATTIESBURG 63 81 66 86 / 40 65 11 21 NATCHEZ 63 78 64 85 / 28 28 9 18 GREENVILLE 61 75 59 79 / 18 12 11 34 GREENWOOD 62 75 59 80 / 18 26 11 26 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 14
Hazardous weather outlook, May 3, 1:22 PM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 122 PM CDT SUN MAY 3 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 041830- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 122 PM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 3, 9:38 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 938 PM CDT SUN MAY 3 2009 MSZ054-061>063-040335- FRANKLIN MS-LINCOLN MS-LAWRENCE MS-COPIAH MS- 938 PM CDT SUN MAY 3 2009 ...STRONG THUNDERSTORM APPROACHING BROOKHAVEN...MOVING NORTHEAST AT 40 MPH... A STRONG THUNDERSTORM CAPABLE OF PRODUCING LIGHTNING STRIKES AND BRIEF HEAVY RAIN WAS LOCATED 3 MILES EAST OF LITTLE SPRINGS AT 935 PM CDT...MOVING NORTHEAST AT 40 MPH. GUSTY WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM AS IT PASSES CLOSE TO BROOKHAVEN JUST AFTER 10 PM. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EXTREME SOUTH CENTRAL COPIAH...NORTHERN LAWRENCE...LINCOLN AND EASTERN FRANKLIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 40
Special weather statement, May 3, 11:45 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1145 PM CDT SUN MAY 3 2009 MSZ063>065-040525- COVINGTON MS-LAWRENCE MS-JEFFERSON DAVIS MS- 1145 PM CDT SUN MAY 3 2009 ...STRONG THUNDERSTORM EAST OF MONTICELLO MOVING EAST... A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN UP TO ONE INCH AND FREQUENT LIGHTNING STRIKES WAS LOCATED 4 MILES NORTH OF ARM AT 1142 PM CDT...MOVING EAST AT 30 MPH. GUSTY WINDS TO 40 MPH WITH CLOUD TO GROUND LIGHTNING STRIKES ARE ALSO LIKELY AS THE STORM MOVES THROUGH PRENTISS TO LONE STAR AREAS BEFORE 1230 AM CDT. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN JEFFERSON DAVIS...EASTERN LAWRENCE AND WESTERN COVINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 40
Special weather statement, May 4, 12:20 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1220 AM CDT MON MAY 4 2009 MSZ064>066-040615- COVINGTON MS-JONES MS-JEFFERSON DAVIS MS- 1220 AM CDT MON MAY 4 2009 ...COMPLEX OF STRONG THUNDERSTORMS FROM BASSFIELD TO COLLINS MOVING EAST AT 40 MPH... A COMPLEX OF STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAINFALL OF 1 TO 2 INCHES...FREQUENT LIGHTNING STRIKES AND PEA SIZE HAIL WAS LOCATED 8 MILES EAST OF CARSON AT 1217 AM CDT...MOVING EAST AT 40 MPH. THESE STORMS SHOULD CROSS THE COLLINS TO SEMINARY AREAS BY 1230 AM AND PUSH TOWARD THE ELLISVILLE TO LAUREL AREAS BY 1 AM WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN EAST CENTRAL JEFFERSON DAVIS...JONES AND SOUTHERN COVINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 40
Special weather statement, May 4, 12:39 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1239 AM CDT MON MAY 4 2009 MSZ073-074-040635- FORREST MS-LAMAR MS- 1239 AM CDT MON MAY 4 2009 ...COMPLEX OF STRONG THUNDERSTORMS NEAR SUMRALL BUILDING EAST SOUTHEAST AT 40 MPH... A COMPLEX OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL OF 1 TO 2 INCHES...FREQUENT LIGHTNING STRIKES AND PEA SIZE HAIL WAS LOCATED NEAR SUMRALL AT 1237 AM CDT...MOVING EAST SOUTHEAST AT 40 MPH. THESE STORMS SHOULD CROSS NORTHERN LAMAR COUNTY BY 100 AM AND PUSH TOWARD THE HATTIESBURG AND PETAL AREAS BEFORE 130 AM WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. PEOPLE IN NORTHERN LAMAR AND NORTHERN FORREST COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 40
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:52 PM CDT | River Flood Warning | JAN | Yazoo | 37 hr |
| May 3, 8:54 PM CDT | River Flood Warning | JAN | Carroll, Leflore | 24 hr |
| May 4, 1:05 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 40 min |
| May 4, 1:20 AM CDT | Flash Flood Warning | JAN | Covington, Forrest, Jones, Lamar | 5 hr |
| May 4, 3:22 AM CDT | Flash Flood Watch | JAN | Covington, Forrest, Jefferson Davis, Jones, Lamar, Lawrence and 2 more | 12 hr |
| May 4, 6:20 AM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 40 min |
| May 4, 4:07 PM CDT | River Flood Warning | JAN | Adams, Wilkinson | 39 days |
Nearby
Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.